Virginia, 2018

Flooding in Virginia, June 9 to 10, 2018

June 9 to 10, 2018 · NWS AKQ · 2 events in 2 counties and zones

Scattered showers and thunderstorms along a frontal boundary produced heavy rain which caused flooding across portions of the Virginia Northern Neck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered showers and thunderstorms along a frontal boundary produced heavy rain which caused flooding across portions of the Virginia Northern Neck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 9, 8:06 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 9, 8:06 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
906 PM EDT Sat Jun 9 2018

.SYNOPSIS...
A frontal boundary will remain stationary just north of the
region tonight, before dropping south through the region late
Sunday into early Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 900 PM EDT Saturday...

Latest MSAS has a quasi-stationary bndry just north of the fa
with another bndry along the coast. Meanwhile, convection has
resulted in impressive rainfall across the lwr MD ern shore and
nern VA zones where the lclly hvy rainfall continues.

High res data continues to show this convection slowly sliding
south across the fa while slowly weakening due to loss of
heating. Thus, pops were adjusted a bit with the heaviest
rainfall over the next few hrs then dissipating by or shortly
after 06Z. Some patchy fog possible along the coast and nrn
neck where the rainfall was the heaviest. Lows in the mid 60s to
lower 70s.

 &&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 340 PM EDT Saturday...

Main concern for Sunday will be locally heavy rainfall once
again. Latest guidance shows that the boundary currently just
north of the area will slowly slide south across the area on
Sunday. Meanwhile, height falls associated with short wave
energy across the lower Great Lakes will spread across the
region. This, combined with the continued high precipitable
water values of over 1.75 inches and instability on the order of
1500 J/kg, expect an area of storms to once again develop along
the Blue Ridge and move SE across the area later Sunday
afternoon into Sunday evening. Best chance for heavy rain will
generally be across the Piedmont into SE VA where there will
likely be the best moisture convergence. It looks like the
storms will be moving and perhaps not able to train as they did
today, so even though there will be heavy downpours and some
flooding is not out of the question, do not think it warrants
any flood watch at this time.

The front stalls out over the area Sun Night into Monday as low
pressure develops along the front. The whole area will likely see
showers/rain Sunday night, then as the front slowly starts to move south
again Monday the best chances will be further south although even the
north will have chances for precipitation. Fairly strong high
pressure to the north will allow some dry air to move into the region
later Monday into Monday night which may allow areas across the MD
eastern shore and even into central VA to dry out, but will continue
low chance pops as the models are not in complete agreement on this
yet. Some hints of another low developing along the front Monday
night into Tuesday over the Carolinas. This would allow the front to
return north on Tuesday which will allow for another round of
showers, especially across the south. As such, have opted to
raise PoPs to chance across the entire region on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 305 PM EDT Saturday...

Wednesday morning will start off on the drier side for the southern
third of the CWA, with a slight chance of showers traversing the
northern two-thirds. The 12z GFS holds on to precip along much of
the coastal areas through the afternoon, while the 12z EURO is a bit
more progressive in moving rain east over open waters. Thursday will
begin dry for much of the area, but the EURO paints mid-day and
afternoon showers/tstms, especially across the south, while the GFS
remains dry.

Placement of a stalled/slow-moving frontal boundary continue to be
inconsistent between the global models, as the GFS is quite
aggressive in QPF during the day Friday, while the EURO and its
ensembles keep most rainfall suppressed to extreme SE VA and
northern NC. Therefore, highlighted higher chance PoPs for these
areas. While the EURO dries the entire CWA out by Saturday at
daybreak, the GFS/Canadian solutions keep a wide swath of
rainfall in the picture through Saturday evening. Forecast
confidence remains low due to the discontinuity. At the latest,
it appears Sunday will shift the unsettled weather pattern
southward, out of the region entirely.

Temperatures in the upper 80s are expected Wed-Fri inland, and mid
to upper 80s along the shore. Lows will be in the upper 60s to near
70 degrees inland, and in the low 70s along the coast.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 740 PM EDT Saturday...

VFR conditions at all the TAF sites at this time, however
showers will approach SBY over the next couple of hours and may
affect ceilings/visibilities for a short period time. Showers
and thunderstorms will affect the eastern shore, northern neck
and possibly the middle peninsula tonight and through midnight
as a front slowly pushes south. Some residual showers may linger
into early morning. IFR/MVFR fog may also develop over the
eastern shore and northern neck as a result of moisture left by
showers/tstms and light wind tonight. Decided to bring SBY down
to 3/4 mile overnight but would not be surprised to see a period
of LIFR.

Outlook: A better chc of pcpn over area terminals exists from
Sunday afternoon into Monday. Widely sct convection then
possible again Tuesday/Wednesday.

&&

.MARINE...
As of 305 PM EDT Saturday...

Outside of scattered tstms across the DELMARVA and central portions
of the Bay, conditions have been fairly tranquil on the waters
today. Seeing some increase in S/SSE winds on the lower Bay, and
this should persist /around 15 kt/ through 02Z, before diminishing.
Another relatively tranquil day expected on Sunday, outside of
showers and thunderstorms, as weak front north of the area, make
only slow progress southward. This boundary will turn winds to the
E/NE during the afternoon, with speeds again mostly in the 10 to 15
kt range. The front lingers over the southern Bay and southern
coastal waters Sunday evening, before trying to lift into the
northern Bay/northern coastal waters late Sunday night, as low
pressure moves east-southeastward along the front.

As this low passes east of the area on Monday, winds increase from
N/NE...with SCA conditions possible from Monday afternoon through
Monday night. Seas should increase to 5 to 6 feet along the coastal
waters Monday night, then linger at those levels on Tuesday,
especially from Parramore Island southward, before subsiding
late Tuesday afternoon/evening.
VFR conditions expected much of the 12z TAF period with light
winds. Sct convection develops this afternoon across the north
(KSBY/KRIC) but kept out of the TAF fcst for now due to
uncertainty in timing/placement. Potential for stratus/patchy
fog to develop early Sunday morning.

From Tuesday night through the end of the upcoming week, generally
good boating conditions wind wise anticipated, with winds on both
the Bay/Ocean generally 15 kts or less.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...JDM/MRD
NEAR TERM...MPR/MRD
SHORT TERM...MRD
LONG TERM...BMS
AVIATION...MRD/JEF
MARINE...LKB/MRD
Hazardous weather outlook, Jun 9, 2:55 PM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
355 PM EDT Sat Jun 9 2018

NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>082-087>090-092-
093-095>098-513>516-523>525-102000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-Greensville-Sussex-
Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
355 PM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Widely scattered to isolated thunderstorms may produce heavy
downpours late this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms Sunday afternoon into Sunday evening may produce heavy
rain with localized minor flooding of creeks, streams and urban
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ021>025-VAZ064-075>078-083>086-099-100-509>512-517>522-102000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-New Kent-
Gloucester-Middlesex-Mathews-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
355 PM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will continue to produce heavy rainfall late this
afternoon into this evening. Under the heaviest of rain, flooding of
streams and urban areas is possible. In addition, there is a marginal
risk for severe storms this afternoon with damaging winds being the
greatest threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms Sunday afternoon into Sunday evening may produce heavy
rain with localized minor flooding of creeks, streams and urban
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 9, 6:25 PM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
725 PM EDT SAT JUN 9 2018

VAZ076>078-517-519-521-522-100015-
Western King and Queen-Western King
William-Richmond-Northumberland-Lancaster-Western Essex-Eastern
Essex-
725 PM EDT SAT JUN 9 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
KING AND QUEEN...CENTRAL NORTHUMBERLAND...SOUTHEASTERN RICHMOND...
NORTH CENTRAL KING WILLIAM...NORTHERN LANCASTER AND SOUTHEASTERN
ESSEX COUNTIES...

At 725 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Fair Port to near Newtown. Movement was
southeast at 20 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms. In addition...Rainfall amounts of up to 1 inch are
possible with these storms.

Locations impacted include...
Tappahannock, Fair Port, Robley, Lancaster, Millers Tavern,
Beulahville, Newtown, Center Cross, Dunnsville, Morattico, Sharps,
Heathsville, Wicomico Church, Farnham, Regina, Avalon, Upright,
Nuttsville, Reedville and Belle Isle State Park.

LAT...LON 3793 7631 3779 7623 3775 7627 3782 7721
      3790 7722 3788 7721 3789 7718 3792 7718
TIME...MOT...LOC 2325Z 311DEG 48KT 3786 7633 3787 7712

44
Special weather statement, Jun 9, 7:21 PM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
821 PM EDT SAT JUN 9 2018

VAZ064-076-078-083>086-090-509>512-517>522-100100-
Western King and Queen-Western Hanover-Middlesex-Richmond-Eastern
Essex-Eastern King and Queen-Western Louisa-Caroline-Gloucester-James
City-Eastern Louisa-Eastern Hanover-New Kent-Mathews-Western King
William-Eastern King William-Lancaster-Western Essex-
821 PM EDT SAT JUN 9 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT LOUISA...
MIDDLESEX...HANOVER...NORTH CENTRAL JAMES CITY...GLOUCESTER...KING
AND QUEEN...SOUTH CENTRAL RICHMOND...MATHEWS...CENTRAL NEW KENT...
CAROLINE...KING WILLIAM...LANCASTER AND SOUTHERN ESSEX COUNTIES...

At 821 PM EDT, thunderstorms with heavy rain were located along a
line extending from 7 miles west of Spotsylvania to near Hartfield.
Movement was southwest at 20 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
New Kent, King William, Mathews, Ashland, Gloucester Courthouse, West
Point, Tappahannock, Louisa, Kilmarnock, Bowling Green, Urbanna,
Mineral, Saint Stephens Church, Milford, King And Queen Court House,
Randolph Macon College, Deltaville, Mechanicsville, Hanover and White
Stone.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3812 7792 3810 7784 3805 7775 3802 7775
      3803 7773 3799 7764 3817 7745 3769 7633
      3728 7630 3731 7634 3727 7634 3766 7743
      3768 7745 3768 7748 3770 7749 3769 7753
      3784 7794 3789 7802 3793 7813
TIME...MOT...LOC 0021Z 027DEG 44KT 3816 7772 3757 7650

44
Special weather statement, Jun 9, 8:29 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
929 PM EDT SAT JUN 9 2018

VAZ048-062-064-083-509>512-515>520-100215-
Western King and Queen-Western Henrico (Including the City of
Richmond)-Western Hanover-Eastern Henrico-Eastern King and
Queen-Western Louisa-Caroline-Eastern Louisa-Goochland-Eastern
Hanover-New Kent-Western King William-Eastern King William-Fluvanna-
929 PM EDT SAT JUN 9 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT LOUISA...WEST
CENTRAL KING AND QUEEN...GOOCHLAND...NORTHWESTERN NEW KENT...SOUTHERN
CAROLINE...HENRICO...KING WILLIAM...HANOVER AND CENTRAL FLUVANNA
COUNTIES AND THE CITY OF RICHMOND...

At 928 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Orange to near Aylett. Movement was
southwest at 20 mph.

Wind gusts in excess of 30 mph and locally heavy downpours are
possible with these storms. Rainfall amounts in excess of one inch
are possible with these storms.

Locations impacted include...
Richmond, Goochland, King William, Ashland, Louisa, Mineral, Palmyra,
University Of Richmond, Saint Stephens Church, Hadensville, Randolph
Macon College, Virginia Commonwealth University, Tuckahoe, Highland
Springs, Downtown Richmond, Virginia Union University,
Mechanicsville, Bon Air, Hanover and Lake Monticello.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3813 7821 3815 7809 3813 7805 3814 7801
      3812 7798 3810 7784 3805 7775 3802 7775
      3803 7773 3799 7766 3799 7764 3805 7758
      3780 7694 3778 7694 3778 7690 3741 7724
      3767 7790 3769 7791 3769 7794 3787 7842
TIME...MOT...LOC 0128Z 059DEG 33KT 3819 7811 3777 7708

44
Special weather statement, Jun 9, 9:23 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1023 PM EDT SAT JUN 9 2018

VAZ048-062-064-509>511-100345-
Goochland-Western Hanover-Fluvanna-Western Louisa-Caroline-Eastern
Louisa-
1023 PM EDT SAT JUN 9 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT LOUISA...
NORTHWESTERN GOOCHLAND...WEST CENTRAL CAROLINE...NORTHWESTERN HANOVER
AND EAST CENTRAL FLUVANNA COUNTIES...

At 1022 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Ferncliff to near Kings Dominion. Movement
was south at 15 mph.

Wind gusts in excess of 30 mph and heavy downpours are possible with
these storms. Rainfall amounts of 1 to 2 inches are possible with
these storms.

Locations impacted include...
Louisa, Mineral, Hadensville, Ferncliff, Ladysmith, Bumpass,
Montpelier, Kents Store, Chilesburg, Orchid, Golansville, Louisa
Airport, Vontay, Gilman, Tabscott, Trevilians, Cedar Fork, Wares
Crossroads, Ruther Glen and Pendleton.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent lightning is occurring with this storm. Lightning can
strike more than 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3815 7809 3813 7805 3814 7801 3812 7798
      3812 7792 3810 7786 3810 7784 3807 7778
      3806 7778 3805 7775 3802 7775 3803 7773
      3801 7772 3799 7766 3799 7764 3804 7759
      3801 7748 3771 7750 3783 7814
TIME...MOT...LOC 0222Z 352DEG 58KT 3794 7803 3783 7749

44
Special weather statement, Jun 9, 9:42 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1042 PM EDT SAT JUN 9 2018

VAZ062-069-082-083-511>513-515-516-100330-
Goochland-Eastern Hanover-Charles City-New Kent-Western
Chesterfield-Western Henrico (Including the City of Richmond)-Western
Hanover-Powhatan-Eastern Henrico-
1042 PM EDT SAT JUN 9 2018

...THUNDERSTORMS WITH HEAVY RAIN APPROACHING RICHMOND FROM THE
NORTH...

At 1040 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Oilville to near Tunstall. Movement was
south at 15 mph.

Wind gusts in excess of 30 mph, heavy downpours and frequent
lightning are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Richmond, Goochland, Virginia Commonwealth University, Tuckahoe,
Highland Springs, Downtown Richmond, Bon Air, Virginia Union
University, University Of Richmond, Roxbury, Mechanicsville,
Oilville, Manakin, Tunstall, Sabot, Laurel, Wyndham, East Highland
Park, Glen Allen and Bottoms Bridge.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3756 7799 3779 7791 3778 7791 3776 7789
      3775 7783 3773 7780 3777 7778 3764 7713
      3763 7712 3762 7710 3740 7712
TIME...MOT...LOC 0240Z 006DEG 12KT 3775 7781 3762 7718

44
Special weather statement, Jun 9, 10:22 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1122 PM EDT SAT JUN 9 2018

VAZ062-068-069-082-083-511>516-100415-
Goochland-Eastern Hanover-Charles City-New Kent-Western
Chesterfield-Western Henrico (Including the City of Richmond)-Western
Hanover-Powhatan-Eastern Henrico-Amelia-Eastern Chesterfield
(Including Col. Heights)-
1122 PM EDT SAT JUN 9 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
CHESTERFIELD...NORTHWESTERN CHARLES CITY...SOUTHEASTERN GOOCHLAND...
NORTHWESTERN NEW KENT...HENRICO...SOUTHEASTERN HANOVER...SOUTHEASTERN
AMELIA AND SOUTHEASTERN POWHATAN COUNTIES AND THE CITY OF RICHMOND...

At 1120 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Mechanicsville to East Highland Park to Bon
Air to near Moseley. Movement was south at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Richmond, Virginia Commonwealth University, Tuckahoe, Moseley,
Chester, Highland Springs, Downtown Richmond, Bon Air, Virginia Union
University, University Of Richmond, Roxbury, Mechanicsville, Manakin,
Bellwood, Laurel, Chesterfield Court House, Bensley, East Highland
Park, Glen Allen and Bottoms Bridge.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...and small or weakened
trees.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3767 7767 3773 7750 3769 7731 3764 7713
      3745 7712 3723 7755 3724 7758 3727 7761
      3726 7765 3724 7766 3723 7769 3722 7769
      3722 7774 3750 7781
TIME...MOT...LOC 0320Z 356DEG 22KT 3763 7731 3758 7742 3751 7754 3740
7771

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Essex

When
June 9, 10:45 PM EST to June 10, 4:30 AM EST
Where
Essex County, Tappahannock to 0.7 mi WNW of Tappahannock Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.930, -76.870

Several roads were flooded.

Flood, Richmond

When
June 9, 10:45 PM EST to June 10, 4:30 AM EST
Where
Richmond County, 1.49 mi SW of Farnham to 1.08 mi NNW of Emmerton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.865, -76.620

Several roads were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767403, 767404.